MAUDE Adverse Event Report: CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48002006X
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the operator chose a balloon 2*60mm saber balloon for dilatation.After dilatation, the balloon was not easily deflated to the original state.The operator did the second inflation, and the balloon could not be inflated completely.The product was then withdrawn, and the procedure was completed using other devices.There was no reported injury to the patient.A retrograde puncture was made to the right femoral artery.An anterior femoral artery occlusion was seen on imaging.The device will be returned for evaluation.Additional information was requested; however, the information was not obtained after multiple attempts.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82239704 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, d9, g3, g6, h11 as reported, the operator chose a balloon 2*60mm saber percutaneous transluminal angioplasty (pta) balloon catheter for dilatation.After dilatation, the balloon was not easily deflated to the original state.The operator did the second inflation, and the balloon could not be inflated completely.The product was then withdrawn, and the procedure was completed using other devices.There was no reported injury to the patient.A retrograde puncture was made to the right femoral artery.An anterior femoral artery occlusion was seen on imaging.Additional information was requested; however, the information was not obtained after multiple attempts.The device was returned for analysis.A non-sterile ¿saber 3mm8cm 150¿ was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected and does not present any damages or anomalies.The balloon was received deflated.Functional analysis was performed on the returned device.A lab sample syringe filled with water was attached to the guidewire lumen port.However, the water did not flow through the guidewire lumen and exit through the tip as expected due to an obstruction in the guidewire lumen.Next, a lab sample guidewire of the appropriate size was inserted via the distal tip through the guidewire lumen for approximately 14cm until it could not be advanced any further due to the obstruction noted.Using an inflator/deflator device attached to the inflation port.Positive pressure was applied with the purpose of reaching the rated burst pressure.The balloon was inflated as expected and the pressure remained steady.The balloon was then deflated with no delay.No anomalies were observed during inflation or delays in deflation during inflation/deflation testing.The area where the obstruction is located was inspected with a vision system to obtain a magnified image.An approximate 2mm obstruction was observed inside the guidewire lumen.A cross section where the obstruction is located was made to determine the cause.A piece of a detached inner body was observed tucked/accordioned inside the guidewire lumen.The sample was sent for additional testing to determine the composition of the material.The sample was received inside a plastic bag.The sample was analyzed directly by ft-ir without further preparation.The infrared spectrum shows peaks representative of polyethylene which is the material comprised of the inner body.No other anomalies were noted during device analysis.A product history record (phr) review of lot 82239704 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon inflation difficulty - partial or slow¿ and ¿balloon deflation difficulty- partial or slow¿ were not confirmed through analysis of the returned device.The exact causes of the reported events could not be determined.The balloon was inflated/deflated without any issues noted to the balloon material.Subsequent findings of ¿guidewire lumen obstructed particles/material can be injected¿ was confirmed via device analysis; however, the exact cause cannot be determined.During analysis the material inside the guidewire lumen was noted to be polyethylene, the same material that is comprised of the guidewire lumen inner body.It is likely the accordioned piece was sheared off at some point due to the interaction of the lining with a sharp object.Several factors are being considered and further investigation is required to find a definitive root cause.Therefore, based on the information available for review, it is difficult to draw a clinical conclusion between the device and the events reported as further investigation is warranted.According to the warnings in the safety information in the instructions for use, ¿flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.Prior to use, ensure all devices have been flushed and air is removed from the system according to standard medical practice.Failure to do so could result in air entering the vascular system.Prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ the phr review does not suggest a manufacturing related issue; however, product analysis suggests that the event experienced by the needs further investigation to determine root cause.Therefore, an investigation was initiated.
 
Event or Problem Description
As reported, the operator chose a balloon 2*60mm saber balloon for dilatation.After dilatation, the balloon was not easily deflated to the original state.The operator did the second inflation, and the balloon could not be inflated completely.The product was then withdrawn, and the procedure was completed using other devices.There was no reported injury to the patient.A retrograde puncture was made to the right femoral artery.An anterior femoral artery occlusion was seen on imaging.The device will be returned for evaluation.Additional information was requested; however, the information was not obtained after multiple attempts.Addendum: product evaluation revealed a detached piece of the inner body obstructing the guidewire lumen of the saber balloon catheter.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key19533183
Report Number3007635982-2024-00151
Device Sequence Number18029950
Product Code LIT
UDI-Device Identifier20705032069912
UDI-Public(01)20705032069912(17)250131(10)82239704
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133843
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date01/31/2025
Device Catalogue Number48002006X
Device Lot Number82239704
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer07/11/2024
Initial Report FDA Received Date06/13/2024
Supplement Report FDA Received Date07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STERLING BALLOON; TRAIBLAZER CATHETER,; V-18 GUIDEWIRE,
Patient SexUnknown